A call comes in to 9-1-1 dispatch. “Help” is all that’s spoken before the operator hears the phone hit the floor. The 9-1-1 dispatcher calls back only to get a busy signal. Police and EMS are dispatched for a well-being call.
On arrival, the front door is found to be slightly ajar. The crew knocks, but there’s no reply. They find a young woman lying on the floor, naked, and in a pool of vomit. A syringe with an unknown substance is on the ground nearby. Suspecting a drug overdose, the EMS crew begins treating the patient for this condition. The patient is unconscious with emesis around her head and face. Her vital signs are blood pressure 60/45, heart rate of 130 bpm and respiratory rate of 10.
The patient shows no signs of waking. The crew clears the airway and administers oxygen. An IV is established, and the patient is readied for transport. As the crew leaves the scene, one of the medics turns to shut the door and sees a vial under a chair. He retrieves it and notes that the label says Solu-Cortef (a glucocorticoid). He bags it for the emergency department (ED). Following his instinct, he looks around the area for medications and finds two bottles. One is labeled dexamethosone and the other is labeled fludrocortisone. He takes his findings and rushes out the door into the awaiting ambulance. During transport, the patient continues to deteriorate.
The medic administers 0.5 mg of narcan and a 500mL bolus of normal saline with no response. He radios ahead to let the hospital know that they’re en route. Now questioning the original diagnosis of drug overdose, he reports the medications he found on the scene in hopes it will help the receiving physician determine the cause of the patient’s condition.
Arrival at the ED
On arrival to the ED, the medic hands over the loaded syringe containing 2mL of unidentified solution, as well as the empty vial of Solu-Cortef and the bottles of dexamethosone and fludrocortisones.
As the crew arrives at the hospital, the ED physician meets the crew and informs them that he’s familiar with the medications. He says they're all used for people who have various forms of adrenal insufficiency (AI). The symptoms seen in this patient coincide with life-threatening adrenal crisis. The physician administers 100 mg of Solu-Cortef via IV and within minutes, the patient rouses. In 30 minutes, she can explain what happened in the desperate moments before her crisis.
Adrenal Insufficiency (AI) is a life-threatening in which the body is unable to produce enough cortisol to sustain life. In other words, their adrenal cortex is “asleep.” People suffering from AI take daily cortisol/glucocorticoid steroid replacement because whatever adrenal function is depleted. These patients are glucocorticoid dependent. In times of injury, dehydration, illness or surgery, they require an injection of Solu-Cortef. Solu-Cortef contains both glucocorticoid and mineralocorticoid properties, helping the body to compensate during a stress event.
The adrenal medulla (inside of the adrenal gland) secretes epinephrine and norepinephrine. The adrenal cortex (outer layer of the adrenal gland) secretes cortisol and aldosterone. Cortisol, a glucocorticoid, is often called the “stress” hormone. One of cortisol's functions is elevating blood glucose levels in times of stress. It also functions as a mediator for several inflammatory pathways.
Absence of cortisol can result in hypotension, hypoglycemia and death. Aldosterone, a mineralocorticoid, is responsible for the regulation of sodium and water. Absence of aldosterone can result in hypotension and electrolyte imbalance. AI in the prehospital setting may be difficult to recognize in the absence of a good history, including medications, to point providers in the cause of the problem. Two life-threatening conditions associated with AI include hypotension and hypoglycemia.
If not managed, these two conditions are life threatening. Prehospital treatment should include management of the patient’s airway, vascular access and fluid resuscitation. If blood glucose levels are low, the patient should receive dextrose per local protocol. It’s important to complete a thorough physical assessment and obtain a complete patient history before treating patients with this condition. Providers may confuse patients having an adrenal crisis with drug overdose patients because of their similar symptoms. Although AI is rare, it should still be considered as a potential diagnosis.
Authors’ note: Parts of the above case are taken from a true story. However, the difference is that there was no syringe on the floor, no vial under the chair and no one found the medications. The patient was treated with charcoal and diagnosed as a drug-overdose patient. She likely would have died, but her mother charged into the ED and expressed the need for Solu-Cortef. Security was called, but luckily someone listened, researched and called the patient’s treating physician. The patient was treated and released.